Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
125 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What are the side effects of Risperdal?

My Dad who is 86 lives in an assisted living facility. He went into a depression because he was jilted by a 90 year old lady. He made a comment he could jump off his 5th story balcony. I was called took him to ER, he has been in the geriatric psych ward since April 24th. He has dementia, started having psychosis he was getting angry so the doctor making rounds put him on Lexapro (he has taken this before with good results) about 4 days of being in the psych ward I noticed he is totally out of it. It is now day 14 in psych ward and he is really drugged up. I asked and was told by 2 different nurses, the doctor doesn t know how much dad needs so he has to try different amounts and get meds regulated. I have left 3 messages (one on dads chart) for his assigned doctor to call me with diagnosis & prognosis, etc. I still have not received any call backs. Today I find out he is on AMBIEN, ARICEPT, ATIVAN, LEXAPRO, RISPERDAL, NAMENDA He has developed a horrible cough (it sounds worse than a smokers cough and he doesn t smoke) the nurse told me last week when I asked about the cough that repertory checked him and he s ok. Today they have him on ALBUTEROL for the cough. I know this is long, sorry. I want to know if someone should be on all these drugs at once. He is like a stoned zombie and I am really concerned. Thanks
Wed, 28 Sep 2016
Report Abuse
Diabetologist 's  Response
Hi
Your father is on Aricept(donepezil) and Namenda(Memantine) for dementia. These drugs would most probably be continued after discharge. He is on Ativan(lorazepam) and ambien(zolpidem); both of which are sedative drugs to calm him down and help in sleeping. He is on the antipsychotic Risperidal(risperidone).
The psychomotor retardation that you are explaining is commonly present initially when all
the above drugs are given especially the antipsychotic and sedatives. So fine tuning of dosages is a must.
Namenda can cause cough; Aricept and Ambien can cause pharyngitis that can predispose to cough. Albuterol will help in reducing cough.
Hope the above information will help you in understanding the medications better. Thanks. Have a nice day.
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

My son was diagnosed manic bipolar about 18 months ago. He recently had a relapse and was hospitalized for a few weeks. He is now in a rehab...